Alert archive / Iowa / Tornado Warnings in 2022
Tornado Warning 10, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at May 29, 2022, 4:23 AM CDT for Lyon County, Iowa. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2022, 4:23 AM CDT (09:23 UTC)
- Expired
- May 29, 2022, 5:00 AM CDT
- In force
- 37 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.25 in
County Lyon County, IA
The radar
The Sioux Falls radar (KFSD), 43 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 4:24 AM CDT | TSTM WND DMG | 3 Se Larchwood, IA | A COUPLE TREES SNAPPED AND LARGE BRANCHES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 3:02 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.4 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1700 J/kg
- Mixed-layer CIN
- -273 J/kg
- Mixed-layer LCL
- 1820 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
981
WFUS53 KFSD 290923
TORFSD
IAC119-291000-
/O.NEW.KFSD.TO.W.0010.220529T0923Z-220529T1000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sioux Falls SD
423 AM CDT Sun May 29 2022
The National Weather Service in Sioux Falls has issued a
* Tornado Warning for...
Northern Lyon County in northwestern Iowa...
* Until 500 AM CDT.
* At 423 AM CDT, a severe thunderstorm capable of producing a tornado
was located over Larchwood, or 11 miles west of Rock Rapids, moving
east at 35 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Alvord around 430 AM CDT.
Rock Rapids around 440 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4333 9645 4350 9644 4350 9601 4336 9596
TIME...MOT...LOC 0923Z 271DEG 30KT 4342 9640
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
Weisser3 follow-up statements
727
WWUS53 KFSD 290932
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
432 AM CDT Sun May 29 2022
IAC119-291000-
/O.CON.KFSD.TO.W.0010.000000T0000Z-220529T1000Z/
Lyon IA-
432 AM CDT Sun May 29 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 AM CDT FOR NORTHERN
LYON COUNTY...
At 432 AM CDT, a severe thunderstorm capable of producing a tornado
was located over Lester, or near Rock Rapids, moving east at 35 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Rock Rapids around 440 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 4333 9645 4350 9644 4350 9601 4336 9596
TIME...MOT...LOC 0932Z 262DEG 32KT 4345 9628
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
Weisser397
WWUS53 KFSD 290945
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
445 AM CDT Sun May 29 2022
IAC119-291000-
/O.CON.KFSD.TO.W.0010.000000T0000Z-220529T1000Z/
Lyon IA-
445 AM CDT Sun May 29 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 AM CDT FOR
NORTHEASTERN LYON COUNTY...
At 444 AM CDT, a severe thunderstorm capable of producing a tornado
was located over Rock Rapids, moving east at 35 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Lyon County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 4334 9630 4350 9630 4350 9601 4336 9596
TIME...MOT...LOC 0944Z 269DEG 29KT 4346 9616
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
Weisser279
WWUS53 KFSD 291000
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
500 AM CDT Sun May 29 2022
IAC119-291010-
/O.EXP.KFSD.TO.W.0010.000000T0000Z-220529T1000Z/
Lyon IA-
500 AM CDT Sun May 29 2022
...THE TORNADO WARNING FOR NORTHEASTERN LYON COUNTY HAS EXPIRED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area. However
small hail and gusty winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northwestern Iowa.
LAT...LON 4334 9630 4350 9630 4350 9601 4336 9596
TIME...MOT...LOC 1000Z 271DEG 30KT 4346 9600
$$
WeisserWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at May 29, 3:42 AM CDT, 41 minutes earlier.
Area forecast discussion, May 29, 3:42 AM CDT, 41 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 342 AM CDT Sun May 29 2022 .SHORT TERM...(Today and Tonight) Issued at 340 AM CDT Sun May 29 2022 Due to ongoing severe weather and technical issues, the early morning forecast discussion will be delayed. .LONG TERM...(Monday through Saturday) Issued at 340 AM CDT Sun May 29 2022 Due to ongoing severe weather and technical issues, the early morning forecast discussion will be delayed. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1105 PM CDT Sat May 28 2022 Latest radar imagery shows showers and storms starting to drift eastward into portions of the James River Valley. As alluded to in the previous discussion, can't rule out the possibility of seeing a storm or two impact both KHON and KFSD between 06-11z, causing cigs and vsbys to briefly drop to MVFR levels. Winds during this time should largely remain out of the E/SE, with gusts ranging between 15 to 25 mph. Otherwise, look for quiet conditions to gradually return near daybreak, though MVFR cigs may linger along and north of I-90 though mid-morning. Showers and storms, a few of which could become severe, return Sunday evening as a cold front advances toward the region. However, due to lower confidence in exact location, have opted to only cover storm chances with a PROB30 Group for the time being. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JH LONG TERM...JH AVIATION...SST
Hazardous weather outlook, May 28, 4:00 PM CDT, 12 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 400 PM CDT Sat May 28 2022 SDZ038-039-050-052>054-057>061-063>065-068-292100- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison- Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme- 400 PM CDT Sat May 28 2022 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Showers and thunderstorms return to the region this holiday weekend, beginning this evening as storms move across central and eastern South Dakota. The primary severe weather threat this evening will be damaging wind gusts in excess of 70 mph, with isolated hail up to half dollar size also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional rounds of thunderstorms are possible by Sunday evening, and again late Monday. Although a few storms may become strong to severe, the greater severe weather threat appears to be near and east of Highway 81. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-055-056-062-066-067-069>071-292100- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-Minnehaha-Turner- Yankton-Union- 400 PM CDT Sat May 28 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Showers and thunderstorms return to the region this holiday weekend, beginning tonight. Isolated strong to severe storms are possible, mainly after midnight. The strongest storms may produce hail up to half dollar size, and possibly a few wind gusts of 50 to 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional rounds are severe weather are possible Sunday evening and overnight, and again late Monday into Monday evening. Each of these periods could see all modes of severe weather, including large hail, damaging winds, and perhaps a few tornadoes. Remain aware of the forecast and evolving severe weather risks this holiday weekend, especially if you have outdoor plans. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 29, 1:05 AM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
105 AM CDT SUN MAY 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM TSTM WND GST 4 ESE FORESTBURG 44.01N 98.03W
05/29/2022 M69 MPH SANBORN SD MESONET
MESONET STATION 6 SD RWIS FORESTBURG.
1245 AM TSTM WND GST 2 NNW HURON 44.39N 98.23W
05/29/2022 M52 MPH BEADLE SD ASOS
ASOS STATION KHON HURON REGIONAL AIRPORT.
&&Local storm report, May 29, 3:41 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
341 AM CDT SUN MAY 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 AM HAIL FREEMAN 43.35N 97.43W
05/29/2022 E1.50 INCH HUTCHINSON SD TRAINED SPOTTER
MOSTLY NICKEL SIZED BUT A FEW PING PONG
SIZED.
&&
SGLocal storm report, May 29, 3:54 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
354 AM CDT SUN MAY 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 AM HAIL 3 ESE MENNO 43.22N 97.51W
05/29/2022 M2.00 INCH HUTCHINSON SD TRAINED SPOTTER
REPORT VIA SOCIAL MEDIA.
&&
SGLocal storm report, May 29, 4:00 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 AM CDT SUN MAY 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM TSTM WND GST 3 ESE PARKER 43.37N 97.08W
05/29/2022 M64 MPH TURNER SD MESONET
MESONET STATION 310 SD RWIS PARKER.
&&
SGLocal storm report, May 29, 4:08 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
408 AM CDT SUN MAY 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 AM HAIL 4 WSW SIOUX FALLS 43.52N 96.81W
05/29/2022 M2.00 INCH MINNEHAHA SD NWS EMPLOYEE
&&
SGLocal storm report, May 29, 4:17 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
417 AM CDT SUN MAY 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 AM HAIL 1 E SIOUX FALLS 43.55N 96.71W
05/29/2022 E2.50 INCH MINNEHAHA SD PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
SGThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 4:04 AM CDT | Severe Thunderstorm Warning | FSD | Lyon | 41 min |
| May 29, 4:41 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, Osceola | 49 min |
| May 29, 5:21 AM CDT | Severe Thunderstorm Warning | FSD | Dickinson, Osceola | 54 min |
Nearby
Tornado Warnings in Iowa, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.